Alert archive / Kansas / Red Flag Warnings in 2024

Red Flag Warning 15, NWS Dodge City, KS

April 24, 20246 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Apr 24, 2024, 1:01 PM CDT for 6 counties in Kansas. It took effect at Apr 25, 2024, 1:00 PM CDT. It was in force for 8 hr. 10 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 24, 2024, 1:01 PM CDT (18:01 UTC)
In effect from
Apr 25, 2024, 1:00 PM CDT
Expired
Apr 25, 2024, 9:00 PM CDT
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 5:15 PM CDTHAIL 1.757 W Richfield, KSReport from mPING: Golf Ball (1.75 in.).
Apr 25, 5:31 PM CDTHAIL 1.257 N Richfield, KS
Apr 25, 5:35 PM CDTHAIL 1.7513 Nw Manter, KS
Apr 25, 6:10 PM CDTHAIL 17 Wsw Syracuse, KS
Apr 25, 6:20 PM CDTHAIL 1.753 Nw Syracuse, KS
Apr 25, 6:27 PM CDTHAIL 1.254 N Syracuse, KSReport from mPING: Half Dollar (1.25 in.).
Apr 25, 6:28 PM CDTHAIL 1.754 N Syracuse, KSReport from mPING: Golf Ball (1.75 in.).
Apr 25, 6:33 PM CDTHAIL 210 N Syracuse, KS2 inch hail reported.
Apr 25, 6:45 PM CDTHAIL 1.7516 N Syracuse, KS
Apr 25, 6:55 PM CDTHAIL 1.753 N Syracuse, KSGolf ball sized hail reported.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2522 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

176 
WWUS83 KDDC 241801
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
101 PM CDT Wed Apr 24 2024


...Critical Fire Weather Conditions in Far West Kansas Thursday...

KSZ061-062-074-075-084-085-251200-
/O.UPG.KDDC.FW.A.0012.240425T1800Z-240426T0200Z/
/O.NEW.KDDC.FW.W.0015.240425T1800Z-240426T0200Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
101 PM CDT Wed Apr 24 2024 /1201 PM MDT Wed Apr 24 2024/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 9 PM
CDT /8 PM MDT/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/ Thursday. The
Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather 
  Zone 062 Kearny, Fire Weather Zone 074 Stanton, Fire Weather 
  Zone 075 Grant, Fire Weather Zone 084 Morton and Fire Weather 
  Zone 085 Stevens.

* WINDS...South 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control quickly given intense south to southwest winds and 
  continued dry dormant fuels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

TATRO

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
1 follow-up statement
047 
WWUS83 KDDC 250713
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
213 AM CDT Thu Apr 25 2024


KSZ061-062-074-075-084-085-260200-
/O.CON.KDDC.FW.W.0015.240425T1800Z-240426T0200Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
213 AM CDT Thu Apr 25 2024 /113 AM MDT Thu Apr 25 2024/

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/
THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND
LOW RELATIVE HUMIDITY FOR EXTREME SOUTHWEST KANSAS...

* AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather 
  Zone 062 Kearny, Fire Weather Zone 074 Stanton, Fire Weather 
  Zone 075 Grant, Fire Weather Zone 084 Morton and Fire Weather 
  Zone 085 Stevens.

* WINDS...South 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control quickly given intense south to southwest winds and 
  continued dry dormant fuels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

TATRO

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 24, 12:10 PM CDT, 51 minutes earlier. Its key messages:

  • Severe thunderstorms capable of all hazards are possible Thursday afternoon and evening, although multiple modes of failure exist.
  • Fire weather conditions appear likely Friday and Saturday for much of the area, while another round of severe thunderstorms are possible Saturday along and east of US-183.
  • Dry, warming trend is likely Sunday through the end of the period.
Area forecast discussion, Apr 24, 12:10 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1210 PM CDT Wed Apr 24 2024

.KEY MESSAGES...

- Severe thunderstorms capable of all hazards are possible
  Thursday afternoon and evening, although multiple modes of
  failure exist.

- Fire weather conditions appear likely Friday and Saturday for
  much of the area, while another round of severe thunderstorms
  are possible Saturday along and east of US-183.

- Dry, warming trend is likely Sunday through the end of the
  period.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 300 AM CDT Wed Apr 24 2024

Latest RAP upper air analysis and water vapor satellite imagery
indicate west-northwest flow is in place above the central
plains at 08Z Wednesday between weak longwave ridging over the
Rocky Mountains and weak longwave troughing over the eastern
CONUS. Daytime Wednesday, short range guidance suggest the upper
level ridge will slide east over the High Plains as the next
shortwave trough moves onto the far southwestern CONUS. In
response, surface lee cyclogenesis will begin from eastern CO
all the way north into Canada, supporting increasing
southeasterly winds across southwest KS. Moist advection on the
back of these winds may support scattered sprinkles during the
afternoon, but QPF will be minimal as HREF probability of
exceeding 0.01" is 50% or lower. Otherwise, skies will be mostly
cloudy much of the day, limiting solar insolation and therefore
afternoon highs to the mid 60s to low 70s. Wednesday night,
elevated southeasterly winds and cloudy skies will suppress
radiational cooling, with lows only dropping into the upper 40s
to mid 50s.

Focus then shifts to the possibility for thunderstorms, some
potentially severe, Thursday afternoon and evening. Ensemble and
deterministic guidance all agree the upper level shortwave
trough will be just southwest of Phoenix, AZ, at 12Z, and eject
rapidly northeast through the morning and early afternoon,
reaching the central Rockies by 00Z Friday. A surface lee
cyclone in eastern CO will deepen ahead of this wave to ~990-mb,
with its attendant warm front lifting north through southwest
KS while the dryline mixes east to near US-83. Increasing
southeasterly winds south of the warm front and ahead of the
dryline will continue to draw moist air poleward, with at least
low 60s dewpoints becoming established by mid-afternoon
supportive of at least moderate instability amidst 45-55 kts of
deep-layer shear. As the upper level shortwave approaches,
increasing forcing for ascent may trigger convective initiation
along the dryline during the mid to late afternoon. Primary
storm mode will be supercells capable of large hail and damaging
wind gusts. A tornado threat will exist with these supercells
as well, especially with any discrete supercell that can persist
into the evening when an intensifying low-level jet enlarges
low-level hodographs. Any thunderstorm activity that
materializes across southwest KS will move east/northeast
through the late afternoon and evening hours, exiting our CWA by
midnight Friday morning.

All of the above said, there are a couple modes of failure with
this setup that could result in southwest KS seeing little to no
convection at all. First, elevated showers and thunderstorms
will likely be ongoing Thursday morning across portions of
central and eastern KS driven by strong warm advection over the
retreating cool air north of the warm front. Plenty of
uncertainty surrounding the degree and location of this activity
exists between guidance members, but many show a substantial
signal for precipitation casting considerable doubt on the
extent of destabilization owing to thunderstorm outflow. Second,
warm mid-level temperatures (+8-9C at 700-mb) will represent a
noteworthy cap that will be difficult to breach, especially
given the synoptic forcing may not arrive until after the
boundary layer begins to stabilize. This concern is further
exacerbated by the potential for morning convection. While the
CAPE/shear parameter space within the moist sector Thursday
afternoon and evening will be more than sufficient for
organized/severe convection, and any surface-based thunderstorm
will be capable of all severe hazards, it is quite possible
these negative factors largely or entirely inhibit severe
thunderstorms across our area.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 300 AM CDT Wed Apr 24 2024

Medium range ensembles continue to agree the upper level
shortwave trough will move into the northern plains and wrap up
into a cut-off low during the day Friday. The associated
surface trough will be located over central NE, putting
southwest KS firmly within the cyclone's dry slot. Strong
downsloping winds, dry air, and afternoon temperatures in the
low to mid 80s will foster fire weather conditions favoring the
southwest zones.

On Saturday, the subtropical jet wave train reloads as another
upper level trough reaches the Desert Southwest by 12Z, followed
by another rapid northeast ejection. Thunderstorms, some
potentially severe, will again be possible Saturday afternoon
and evening along and east of a dryline that is currently
expected to be placed near US-183. Behind the dryline, another
day of fire weather conditions looks probable as strong
southwesterly winds overlap with afternoon temperatures warming
into the upper 70s to mid 80s.

Once this weekend wave passes overhead, medium range ensembles
indicate a dry, warming pattern will take hold Sunday through
the end of the long term period. Afternoon temperatures on
Sunday will be near normal as northerly winds on the back side
of the surface low draw cooler temperatures equatorward, but
will be quickly replaced by highs soaring into the upper
80s/near 90 by Tuesday afternoon.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1206 PM CDT Wed Apr 24 2024

Cloud ceilings over the next 24 hours will vary across southwest
Kansas. VFR flight categories should be across the area through
at least 00Z. Lower clouds and possibly some thunderstorms will
develop after 06Z with the highest probability of storms for DDC
and HYS. Expect cloud ceilings to fall to IFR to LIFR between
06-14Z. After 14Z drier air will move in from the southwest and
should erode the clouds for GCK and LBL to VFR flight category
and around 17Z for DDC. HYS should stay in IFR to LIFR flight
category through 18Z. Winds will also start to increase after
14Z as we will see winds at 15-25 kts sustained with gusts
approaching 30 kts.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening for KSZ061-062-074-075-084-085.

&&

SHORT TERM...Springer
LONG TERM...Springer
AVIATION...Tatro
Hazardous weather outlook, Apr 24, 3:12 AM CDT, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
312 AM CDT Wed Apr 24 2024

KSZ030-031-043>046-061>066-074>081-084>090-250815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
312 AM CDT Wed Apr 24 2024 /212 AM MDT Wed Apr 24 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe thunderstorms are possible across much of southwest KS
Thursday afternoon and evening, with all severe hazards possible.
That said, multiple modes of failure exist with the setup, which
could largely or entirely preclude severe thunderstorms from
materializing.

Severe thunderstorms again appear possible Saturday afternoon and
evening for locations along and east of US-183, capable of all
severe hazards. Similar to Thursday, plenty of uncertainty
remains.

Fire weather conditions are likely Thursday through Saturday as
strong southwest winds Thursday and Saturday, and strong west-
southwest winds on Friday overlap with warm, dry air. A Fire
Weather Watch has been issued for our western 6 counties Thursday
afternoon, and further fire weather headlines may be forthcoming
for Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 3:03 AM CDTFire Weather WatchDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens10 hr

Nearby

Red Flag Warnings in Kansas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.